Atrial Fibrillation and Anabolic Steroids

J Emerg Med. Sep-Oct 1999;17(5):851-7. doi: 10.1016/s0736-4679(99)00095-5.

Abstract

A young male bodybuilder, consuming large doses of anabolic steroids (AS), presented to the Emergency Department (ED) with symptomatic rapid atrial fibrillation (AF). Echocardiogram revealed significant septal hypokinesis, and posterior and septal wall thickness at the upper limit of normal for highly trained athletes. The atrial fibrillation had not recurred at 10 weeks after discontinuation of AS use. Consumption of these agents in athletes has been associated with hypertension, ischemic heart disease, hypertrophic cardiomyopathy, and sudden death.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Anabolic Agents / adverse effects*
  • Anabolic Agents / toxicity
  • Atrial Fibrillation / chemically induced*
  • Atrial Fibrillation / physiopathology
  • Electrocardiography
  • Humans
  • Male
  • Sports*
  • Stanozolol / administration & dosage
  • Stanozolol / adverse effects
  • Substance-Related Disorders / complications*
  • Testosterone / administration & dosage
  • Testosterone / adverse effects
  • Testosterone / analogs & derivatives

Substances

  • Anabolic Agents
  • Testosterone
  • Stanozolol
  • testosterone 17 beta-cypionate